Alert archive / Colorado / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 112, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Aug 11, 1997, 6:59 PM MDT for Otero County, Colorado. It was in force for 76 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 11, 1997, 6:59 PM MDT (00:59 UTC)
- Expired
- Aug 11, 1997, 8:15 PM MDT
- In force
- 76 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County Otero County, CO
The radar
The Pueblo radar (KPUX), 74 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 7:20 PM MDT | Hail 1 | Timpas, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 1.0 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1400 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- -106 m²/s²
- 0-3 km storm-relative helicity
- -85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KPUB 120058 RRA SVRPUB COC089-120215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 659 PM MDT MON AUG 11 1997 * SEVERE THUNDERSTORM WARNING FOR OTERO COUNTY IN SOUTHEASTERN COLORADO * UNTIL 815 PM MDT * SOME LOCATIONS AFFECTED ALONG AND SOUTH OF HIGHWAY 10 IN WESTERN OTERO COUNTY THROUGH 800 PM TIMPAS BY 745 PM * AT 700 PM RADAR SHOWED A SEVERE STORM 25 MILES SOUTHWEST OF LA JUNTA MOVING EAST SOUTHEAST AT 15 MPH. AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL AND DAMAGING WINDS. IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY. KT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:02 PM MDT, 4 hours 57 minutes earlier.
Area forecast discussion, Aug 11, 2:02 PM MDT, 4 hours 57 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 200 PM MDT MON AUG 11 1997 CHALLENGE TODAY...DETERMINING LIKELIHOOD OF THUNDERSTORMS TONIGHT. MODELS IN GENERAL AGREEMENT ON FEATURES TO EFFECT OUR WEATHER TONIGHT. ALL INDICATE A FAIRLY SIGNIFICANT DISTURBANCE TO TRACK NORTHEAST ACROSS CWA TONIGHT...WITH SLIGHTLY VARYING SOLUTIONS ON ACTUAL TRACK. DISTURBANCE APPEARS VISIBLE IN WATER VAPOR PICTURES STREAKING ACROSS ARIZONA AT THIS TIME...WHERE CONVECTION HAS FLARED IN RESPONSE TO IT ACROSS NORTHEAST ARIZONA. EXPECT JET STREAK ASSOCIATED WITH THIS TO TRACK NORTHEAST ACROSS COLORADO THIS EVENING...FLARING CONVECTION ACROSS CWA. MOIST LOW LEVEL EASTERLY WINDS WILL AID IN THE GROWTH OF THE CONVECTION...ALLOWING SOME STORMS TO BECOME STRONG ACROSS THE SOUTHEAST PLAINS. WITH DEWPOINTS REMAINING IN THE UPPER 50S TO LOWER 60S ACROSS THE PLAINS...THERE IS STILL GOOD POTENTIAL FOR HEAVY RAINERS. IN ADDITION...THE DOPPLER WIND PROFILER SUGGESTS THAT WINDSHEAR HAS BECOME MORE FAVORABLE FOR SEVERE CONVECTION...WITH NORTHWESTERLY FLOW ALOFT AND SOUTHEASTERLY FLOW IN THE LOWER LEVELS. THE SHEAR IS NOT GREAT IN SPEED OR DIRECTION BUT NONE-THE-LESS SUFFICIENT TO PRODUCE AN ISOLATED ROTATING STORM. WITH A SIGNIFICANT INCOMING DISTURBANCE AND THE ATMOSPHERE PRIMED FOR CONVECTION...WILL FORECAST ABOVE MOS POPS TONIGHT. DUE TO THE AMOUNT OF MOISTURE IN THE AIR...WILL ALSO GO A LITTLE ABOVE MOS TEMPS...EXCEPT AT ALS WHERE MOS LOOKS GOOD. LW
In the hours before
Special weather statement, Aug 11, 5:03 PM MDT, 1 hour 56 minutes before
COZ071>073-120010- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 503 PM MDT MON AUG 11 1997 ...A LINE OF STRONG THUNDERSTORMS MOVING INTO PUEBLO AND EL PASO COUNTIES... A LINE OF STRONG THUNDERSTORMS WILL MOVE INTO PUEBLO WEST BY 520 PM...AND INTO FORT CARSON BY 530 PM...BRINGING VERY HEAVY RAIN...GUSTY WINDS UP TO 50 MPH...FREQUENT LIGHTNING...AND HAIL UP TO 1/2 INCH IN DIAMETER. AT 500 PM...PUEBLO DOPPLER RADAR SHOWED THIS LINE OF THUNDERSTORMS EXTENDING FROM 15 MILES SOUTHWEST OF PUEBLO WEST TO 8 MILES WEST OF PUEBLO WEST....TO 15 MILES WEST OF PINON. MOVEMENT OF THESE STORMS WAS TO THE EAST AT 15 TO 20 MPH. THESE STORMS HAVE A HISTORY OF PRODUCING IN EXCESS OF 1 INCH IN 30 MINUTES. EXPECT SOME MINOR FLOODING OF LOW LYING AREAS...CREEKS AND NORMALLY DRY WASHES AS THIS STORM MOVES THROUGH. IF YOU ENCOUNTER THESE STORMS WHILE DRIVING...SLOW DOWN TO AVOID HYDROPLANING. KT
Local storm report, Aug 11, 5:58 PM MDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE PUEBLO CO 558 PM MDT MON AUG 11 1997 TIME(MDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(MDT) ....COUNTY LOCATION.... 1735 3SW PUEBLO (EL CAMINO) CO 0.75 INCH HAIL 8/11/97 PUEBLO 1744 3SW PUEBLO (EL CAMINO) CO 0.75 INCH HAIL 8/11/97 PUEBLO 1748 3SW PUEBLO (EL CAMINO) CO 2.00 INCH HAIL 8/11/97 PUEBLO 1750 PUEBLO (SW SIDE) CO STREET FLOODING 8/11/97
Special weather statement, Aug 11, 6:00 PM MDT, 59 minutes before
COZ073-120105- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 600 PM MDT MON AUG 11 1997 ...URBAN AND SMALL STREAM FLOOD ADVISORY IN EFFECT FOR PUEBLO COUNTY UNTIL 700 PM... HEAVY RAIN CONTINUES OVER EASTERN PORTIONS OF PUEBLO EASTWARD TO AVONDALE. SPOTTERS AND PUEBLO DOPPLER RADAR ESTIMATES IN EXCESS OF 1 INCH OF RAINFALL WITH THIS STORM. THIS WILL CAUSE FLOODING OF ROADS...STREAM BEDS...AND LOW LYING AREAS ACROSS THE CITY OF PUEBLO EASTWARD TO AVONDALE. NUMEROUS ROADS THROUGHOUT PUEBLO HAVE WATER RUNNING OVER LOW LYING AREAS. IF YOU ARE DRIVING THROUGH PUEBLO...SLOW DOWN TO AVOID HYDROPLANING. DO NOT DRIVE YOUR VEHICLE OR WALK INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER MAY BE TOO DEEP TO ALLOW YOU TO CROSS SAFELY. FAST FLOWING WATER ONE AND A HALF FEET DEEP CAN EASILY FLIP A VEHICLE OVER OR CARRY IT DOWN A CREEK OR RIVER. WHETHER ON FOOT OR IN A VEHICLE...FIND HIGHER GROUND DURING HIGH WATER SITUATIONS. KEEP CHILDREN AWAY FROM FAST FLOWING WATER. KT
Local storm report, Aug 11, 6:23 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE PUEBLO CO 558 PM MDT MON AUG 11 1997 TIME(MDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(MDT) ....COUNTY LOCATION.... 1735 3SW PUEBLO (EL CAMINO) CO 0.75 INCH HAIL 8/11/97 PUEBLO 1744 3SW PUEBLO (EL CAMINO) CO 0.75 INCH HAIL 8/11/97 PUEBLO 1748 3SW PUEBLO (EL CAMINO) CO 2.00 INCH HAIL 8/11/97 PUEBLO 1750 PUEBLO (SW SIDE) CO STREET FLOODING 8/11/97
Special weather statement, Aug 11, 6:46 PM MDT, 13 minutes before
COZ074-077-120150- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 646 PM MDT MON AUG 11 1997 ...STRONG THUNDERSTORM MOVING ACROSS EASTERN HUERFANO AND NORTHWEST LAS ANIMAS COUNTY... A STRONG DEVELOPING THUNDERSTORM WILL MOVE ALONG AND SOUTH OF HIGHWAY 10 EAST OF WALSENBURG THROUGH 700 PM BRINGING VERY HEAVY RAIN...GUSTY WINDS UP TO 40 MPH...SMALL HAIL...AND FREQUENT LIGHTNING. AT 645 PM...PUEBLO DOPPLER RADAR SHOWED THIS STRONG THUNDERSTORM 10 MILES NORTHEAST OF WALSENBURG...MOVING EAST AT 20 MPH. IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER INFORMATION AND KEEP AN EYE TO THE SKY. DANGEROUS LIGHTNING CAN OCCUR WITH ALL THUNDERSTORMS. IF A THUNDERSTORM APPROACHES... GET INDOORS OR IN A VEHICLE. LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE STORM...WHERE IT IS NOT RAINING AND WHERE YOU MAY BE.
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 7:21 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 59 min |
| Aug 11, 10:16 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 64 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.